Q:

How do you counteract an allergic reaction to niacin?

A:

Quick Answer

Taking aspirin, an NSAID painkiller, or an antihistamine can counteract some common side effects of niacin, reports WebMD. More serious side effects may require immediate medical attention, according to Drugs.com.

Continue Reading

Full Answer

Niacin does have occasional side effects, but allergic reactions are unlikely because it is an essential B vitamin everyone needs, states WebMD. Typical side effects of niacin include abdominal pain, headache, stuffy or runny nose, and flushing of the skin, reports Drugs.com. These symptoms do not normally require medical attention, but an individual should consult a health care professional if symptoms persist or cause concern.

Higher doses of niacin can cause diarrhea, fever, muscle ache, and swelling of the lower legs or feet, according to Drugs.com. These side effects may disappear over time as the body becomes used to the medicine. A health care professional may be able to help reduce or prevent these side effects, and should be informed if symptoms are prolonged or worsen.

More serious side effects, such as loss of appetite, severe stomach pain, darkening of the urine, or yellowing of the eyes or skin, should be reported immediately to a health care professional, states Drugs.com. These symptoms most often occur with the prolonged use of extended-release niacin.

.

Learn more about Vitamins & Supplements

Related Questions

Explore